Amphetamine Toxicity

Amphetamine toxicity is a serious medical issue that need immediate help.

Amphetamine, a stimulant found in many drugs used in the treatment of ADHD and narcolepsy, is part of a class of compounds that has gained greater attention in recent years throughout various regions of the world such as the United States.  Made up of a synthesized compound that starts with ephedra, amphetamine is now commonly produced in clandestine labs and may vary in potency and purity when found on the streets.

The clinical side effects of amphetamine abuse are widely seen in emergency room departments throughout the United States and it’s becoming increasingly important to be able to recognize amphetamine intoxication in such a setting.  It is in the ER where many cases of amphetamine toxicity are brought up and where treatment for such a problem arises most often.

What is Amphetamine Toxicity?

Amphetamine toxicity is described as the abusive use of amphetamine that results in intoxication.  The effects of amphetamine toxicity can last anywhere from 10-12 hours depending on the type of amphetamine that was used, the amount used, the method of amphetamine use and various other factors.  Amphetamine toxicity is becoming an increasingly big concern in hospital emergency rooms as the use of amphetamines gains user interest more on the streets throughout the United States.

Studies estimate that as many as 13 million Americans use amphetamines without doctor supervision.  Toxicologic screens in random patients who enter the Emergency Room show the presence of amphetamines in about 2% of patients but studies estimate that the actual number is close to 5% or more.

Dangers of Amphetamine Toxicity

Amphetamine toxicity is the likely culprit for thousands of overdose related deaths, accident and illnesses each year.  Amphetamine overdose can lead to seizures, hypertension, tachycardia, hyperthermia, psychosis, hallucinations, stroke and death.

The use of amphetamine can lead to long-term paranoid schizophrenia in some patients.  While this is not a common outcome of amphetamine toxicity, it is a potential outcome.  Amphetamine induced psychosis and schizophrenia could be the result of simply unmasking a schizophrenia problem that was already there but the possibility of this and the medical background of such a claim is still widely unknown.

Myocardial infarctions are a likely outcome of amphetamine toxicity in users aged 15-45.  Habitual use of amphetamine can also lead to hallucinations, violent or bizarre behavior, and various other health or social problems.

Amphetamine toxicity is often recognized by:

  • Weight loss
  • Anorexia
  • Hyperactivity
  • Confusion
  • Agitation
  • Increase in blood pressure
  • Increased alertness
  • Stroke
  • Changes in heart rate
  • Skin flushing
  • Infected deep ulcerations
  • Track marks or abscesses when amphetamines are being used intravenously
  • Eroded teeth “meth mouth”

If you suspect that someone you love is suffering from amphetamine toxicity, seek immediate medical attention by calling 911. If amphetamine addiction is a problem in your life, call our helpline at 1-800-895-1695.

Resources

http://emedicine.medscape.com/article/812518-clinical